Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 151, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2000, 2:31 PM EDT for Amherst County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2000, 2:31 PM EDT (18:31 UTC)
- Expired
- Jun 27, 2000, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 271832 SVRRNK VAC009-271915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT TUE JUN 27 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA... * UNTIL 315 PM EDT. * AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CLIFFORD...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE CLIFFORD... AMHERST... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ LAT...LON 3760 7929 3753 7922 3768 7877 3787 7891 MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 27, 2:15 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT TUE JUN 27 2000 KFCX 88D BACK UP. SIMILAR SCENARIO AS YESTERDAY WITH STORMS FORMING ALONG BLUE RIDGE NEAR LEE TROF. DO NOT PLAN ON ISSUING AN FFA FOR THIS...AS THINK CONVECTION WILL BEGIN DRIFTING EAST TOWARD HIGHER INSTABILITY EAST OF THE BLUE RIDGE AS THE AFTN WEARS ON. HOWEVER...WE HAVE ISSUED SEVERAL FFWS. CURRENT SPS FOR SLIGHT RISK MENTIONS HVY RAIN SO WILL NOT ISSUE ONE CONCERNING HVY RAIN THIS EVENING. THURSDAY/S SCENARIO MAY NEED AN SPS WHEN NEWER MODEL DATA COMES IN. CD FNT AT 17Z IS LOCATED FROM NRN WV-LEX-MKL. RADAR COMPOSITE SHOWING MORE SHRA ENTERING FAR WRN FA WITH RAIN EXTENDING ALL THE WAY BACK TO ALONG THE FRONT. CONCERN CENTERS AROUND HVY RAIN POTENTIAL THROUGH THURSDAY...AS FNT WILL BE A SLOW MOVER. FNT MAKES IT TO THE APPLS TONIGHT AND STALLS OUT. SERIES OF WAVES WL MOVE ALONG FNT WITH SHOWERS MOVING IN FROM TIME TO TIME. BEST CHANCE BEING IN THE WEST TONIGHT...SHIFTING EAST WEDNESDAY. THEN ANOTHER WAVE WITH STRONGER UPPER DIV/LOW LVL CONVERGENCE ARRIVES THURSDAY. MODELS IN DISAGREEMENT WHERE MAX QPF TO BE. NGM FURTHER NORTH AND HAVE DISCOUNTED THIS...AND GONE WITH AVN/ETA BLEND...WHICH BULLEYES THE SRN FA FOR THE HEAVIEST WED NITE-THU EVENING. PLAN ON WORDING ZONES AS RAIN HEAVY AT TIMES AS PWS REMAIN AROUND 1.5" THRU THE FORECAST PERIOD. DRIER WX ARRIVES FRIDAY...MAY HAVE SOME LINGERING SHOWERS EARLY IN THE EAST AS ETA/00Z MRF HOLD THE FNT BACK WHILE 12Z AVN AND OTHER EXTENDED MODELS SHIFT IT FURTHER EAST. FEEL THAT FNT WILL BE FAR ENOUGH EAST FRIDAY TO NOT MENTION PCPN. HI PRS TO KEEP THE WEEKEND DRY AS WELL. CLOUDS AND PCPN WILL KEEP TEMPS DOWN THRU THURSDAY AND FWC/FAN ARE SIMILAR IN THINKING EXCEPT FAN MAY BE TOO WARM THU. NGM POPS TOO HIGH IN THE NORTH THURSDAY...GIVEN THAT ETA/AVN PUSH BEST CHANCE OF PCPN SOUTH. COORDINATIOQN CALL ARE WELCOME. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. WHP
In the hours before
Local storm report, Jun 27, 10:35 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1035 AM EDT TUE JUN 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM PILOT MOUNTAIN NC WIND DAMAGE
06/25/00 SURRY LAW ENFORCEMENT REPORTED
TREES DOWN
AMSLocal storm report, Jun 27, 10:36 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1036 AM EDT TUE JUN 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM PILOT MOUNTAIN NC WIND DAMAGE
06/25/00 SURRY LAW ENFORCEMENT REPORTED
TREES DOWN
AMSSpecial weather statement, Jun 27, 11:58 AM EDT, 2 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG, VA 1158 AM EDT TUE JUN 27 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT...EXTENDING FROM NEW ENGLAND THROUGH THE LOWER OHIO VALLEY AND INTO THE TENNESSEE VALLEY LATE THIS MORNING...WILL MOVE INTO THE MOUNTAINS OF VIRGINIA THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL MOVE INTO THE MOUNTAINS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON...THEN SPREAD EAST INTO THE PIEDMONT THROUGH EARLY TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS...WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. SOME THUNDERSTORMS WILL LIKELY PRODUCE VERY HEAVY DOWNPOURS...WITH RAINFALL TOTALS OF 1 TO 3 INCHES POSSIBLE IN THE STRONGER STORMS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. MG
Local storm report, Jun 27, 2:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
216 PM EDT TUE JUN 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 2 SW HILLSVILLE VA FLASH FLOOD
06/27/00 CARROLL FARMERS MARKET ROAD
FLOODED.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:06 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 39 min |
| Jun 27, 1:25 PM EDT | Flash Flood Warning | RNK | Carroll, City of Galax | 3 hr |
| Jun 27, 6:35 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
| Jun 27, 6:57 PM EDT | Flash Flood Warning | RNK | City of Radford | 3 hr |
| Jun 27, 7:04 PM EDT | Flash Flood Warning | RNK | Pulaski | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.